The American Society of Anesthesiologists is warning that patients might experience hallucinations of the sexual nature while under anesthesia. The Arizona Daily Star covers this often forgotten side effect:
“Most physicians are not aware of this potential aspect of sedating drugs and anesthetics,” said Dr. Robert Strickland, anesthesiologist at Wake Forest University in North Carolina. “In the patient’s mind, such hallucinations can seem very real upon waking from sedation. In several recent, well-documented cases, physicians have been accused by patients of sexual misconduct, even though witnesses were present throughout the entire procedure.”
Although it is almost impossible to verify how often sexual hallucinations occur, some studies indicate it happens in 1 percent to 3 percent of anesthetized patients, Strickland said. With some anesthetic drugs — such as ketamine or propofol — the incidence is up to 5 percent…
Barker was not alone the day he put a female patient under moderate anesthesia for a minor surgical procedure. He wanted her deeply sedated, but not completely out, so he could maintain verbal contact to check her breathing and other signs.
“At one point, I asked her if there was anything I could get for her, and she said, ‘Yeah, a man,'” Barker said. “She then proceeded to describe the sexual characteristics of what she wanted, in a pretty direct way.
“I knew it was the drug, so I just sort of tried to change the subject. We all know these things can happen.”
The patient later had no memory of saying anything out of line, and that was the end of it, Barker said.
But in the case of a Tucson oral surgeon, an upset husband called the day after his wife underwent a surgical dental procedure, thinking she may have been molested.
“He said his wife told him some kind of inappropriate touching had happened,” said Dr. Daniel Klemmedson, a Tucson oral surgeon and president of the Arizona Dental Association.